Kansas, 2011

Hail and Lightning Strike in Kansas, March 19, 2011

March 19, 2011 · NWS SGF · 6 events in 3 counties and zones

A shortwave moved across southeast Kansas and extreme western Missouri. It intersected a warm front lifting northward and produced a cluster of severe storms with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A shortwave moved across southeast Kansas and extreme western Missouri. It intersected a warm front lifting northward and produced a cluster of severe storms with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 19, 5:44 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 19, 5:44 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 AM CDT SAT MAR 19 2011

...UPDATE TO AVIATION...

.DISCUSSION...

THE COLD FRONT THAT PUSHED THROUGH THE AREA ON FRIDAY HAS STALLED
OUT JUST SOUTH OF THE I-40 CORRIDOR ACROSS ARKANSAS AND OKLAHOMA.
THIS FRONT WILL SLOWLY BACK UP AS A WARM FRONT TODAY AND TONIGHT.
REGIONAL RADARS ARE QUIET THIS MORNING AND THE IR SATELLITE IMAGE
IS SHOWING CLOUDY SKIES ACROSS THE REGION.

A VORT MAX IS SHOWING UP OVER NORTHWEST TEXAS THIS MORNING WITH A
CLUSTER OF WEAKENING STORMS. THIS WILL CONTINUE TO MOVE
NORTHEASTWARD TODAY AND INTERSECT THE WARM FRONT THIS AFTERNOON
AND EVENING OVER SOUTHEAST KANSAS AND THE WESTERN OZARKS. WILL
EXPECT SCATTERED SHOWERS AND STORMS TO DEVELOP MAINLY OVER THE
WESTERN AREAS TODAY AND SPREAD NORTHEASTWARD THIS EVENING. THE
HIGHEST QPF TOTALS WILL BE OVER THE NORTHWESTERN CWA AND LESSER
AMOUNTS ACROSS THE EASTERN OZARKS. TOTALS WILL AVERAGE BETWEEN
HALF AN INCH TO UP TO AN INCH POSSIBLE OVER SOUTHEAST KANSAS AND
WEST CENTRAL MISSOURI AND ABOUT A QUARTER OF AN INCH ALONG THE
I-44 CORRIDOR. CONVECTION WILL BE LIKELY BUT APPEARS IT WILL
REMAIN BELOW SEVERE LIMITS AT THIS TIME. SHOWERS AND STORMS WILL
THEN MOVE INTO CENTRAL MISSOURI LATER THIS EVENING AND GRADUALLY
END FROM SOUTHWEST TO NORTHEAST ACROSS THE OZARKS TONIGHT.

SUNDAY WILL BE VERY SPRING LIKE AND MUCH WARMER AS THE WARM FRONT
EXITS THE REGION AND SOUTHERLY FLOW KICKS IN. THIS WILL CARRY INTO
MONDAY AS WELL AS LOW PRESSURE BEGINS TO DEVELOP OVER EASTERN
COLORADO AND HIGH PRESSURE REMAINS OFF TO THE EAST OF THE REGION.
MONDAY LOOKS TO BE ON THE BREEZY SIDE WITH A MIXTURE OF SUN AND CLOUDS.

THE GFS AND ECMWF HAVE COME IN BETTER AGREEMENT WITH TIMING AND
PLACEMENT OF THE NEXT SYSTEM FOR TUESDAY AND TUESDAY NIGHT.
SURFACE LOW WILL TRACK FROM EASTERN COLORADO UP TO THE UPPER
MIDWEST ON TUESDAY. IT APPEARS THE BEST DYNAMICS AND ENERGY IS
GOING TO REMAIN NORTH OF THE OZARKS WITH THIS SYSTEM BUT SCATTERED
SHOWERS AND STORMS WILL BE POSSIBLE. RIGHT NOW IT DOES NOT LOOK
LIKE A GREAT SETUP FOR SEVERE WEATHER AT THIS TIME WITH SOME
LIMITING FACTORS IN PLACE BUT TRENDS WILL NEED TO BE MONITORED.
FRONT WILL PUSH THROUGH TUESDAY NIGHT.

CANADIAN HIGH PRESSURE BUILDS IN FOR THE REST OF NEXT WEEK WITH
COOLER TEMPERATURES AND DRIER WEATHER. TEMPERATURES WILL BE BELOW
NORMAL FOR THE END OF NEXT WEEK.

GRIFFIN

&&

.AVIATION...

FOR THE 12Z KSGF...KJLN AND KBBG TAFS...SCATTERED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF NORTHEASTERN
OKLAHOMA AND SOUTHEASTERN KANSAS THIS MORNING. THIS ACTIVITY WILL
CONTINUE TO PUSH EAST NORTHEAST THIS MORNING AND WILL PUSH NEAR
THE KJLN TAF SITE EARLY IN THE TAF PERIOD...AND SHOULD REMAIN
NORTH AND WEST OF THE KSGF AND KBBG SITES. BY MID MORNING THIS
ACTIVITY IS EXPECTED TO DISSIPATE AS IT MOVES INTO A MORE STABLE
AIRMASS.

A WARM FRONT WILL THEN LIFT NORTH TODAY AS A WEAK UPPER LEVEL
DISTURBANCE CURRENTLY ACROSS NORTHEAST TEXAS PUSHES TO THE
NORTHEAST. AS A RESULT ADDITIONAL SHOWERS AND THUNDERSTORM
ACTIVITY IS EXPECTED TO DEVELOP ACROSS OKLAHOMA AND KANSAS AND
PUSH INTO THE REGION THIS AFTERNOON...AND MAY AFFECT THE KJLN AND
KSGF TAF SITES. AT THIS TIME THIS ACTIVITY IS EXPECTED TO REMAIN
NORTH OF THE BRANSON AREA. BY THIS EVENING THIS ACTIVITY IS
EXPECTED TO PUSH NORTH OF THE TAF SITES.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 19, 4:35 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 AM CDT SAT MAR 19 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
535 AM CDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  A FEW THUNDERSTORMS WILL BE POSSIBLE THIS MORNING THROUGH
  TONIGHT AS A FRONTAL BOUNDARY BEGINS TO LIFT NORTH AS A WARM
  FRONT. WHILE NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...A FEW
  THUNDERSTORMS COULD PRODUCE HAIL TO THE SIZE OF NICKELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM TUESDAY INTO TUESDAY
  NIGHT AS A STORM SYSTEM PASSES THROUGH THE REGION.

  NON THUNDERSTORM WIND GUSTS OVER 30 MPH WILL BE POSSIBLE ON
  SUNDAY AND AGAIN ON TUESDAY ACROSS WESTERN MISSOURI AND
  EXTREME SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

The radar

The Pleasant Hill radar (KEAX), 138 km away, was scanning. The volume nearest the first event began at 12:44 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 lightning. Local standard time, as filed.

Hail, Crawford

When
March 19, 6:45 AM CST to 6:46 AM CST
Where
Crawford County, 4.38 mi E of Hepler
Measured
0.75 in hail
Reported by
Public
Coordinates
37.670, -94.890

The public reported penny sized hail and it covered the ground.

Hail, Cherokee

When
March 19, 11:09 AM CST to 11:10 AM CST
Where
Cherokee County, West Mineral
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.280, -94.920

Hail, Cherokee

When
March 19, 11:09 AM CST to 11:10 AM CST
Where
Cherokee County, West Mineral
Measured
0.75 in hail
Reported by
Public
Coordinates
37.280, -94.920

The public reported mostly pea sized hail with some penny and dime sized hail mixed in.

Hail, Crawford

When
March 19, 11:13 AM CST to 11:14 AM CST
Where
Crawford County, 3.83 mi SSE of Walnut
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
37.550, -95.050

A coop observer reported mostly pea sized hail with some nickel and penny sized hail mixed in.

Hail, Crawford

When
March 19, 11:58 AM CST to 11:59 AM CST
Where
Crawford County, 0.88 mi NE of Frontenac
Measured
0.88 in hail
Reported by
Public
Coordinates
37.460, -94.690

The public reported mostly pea sized hail with some nickel and penny sized hail mixed in.

Lightning, Bourbon

When
March 19, 12:19 PM CST to 12:20 PM CST
Where
Bourbon County, 3.21 mi SSW of Edward
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.730, -94.750

A vehicle was struck by lightning at the intersection of Highway 69 and Eagle Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285201, 285200, 285202, 285203, 285204, 285205.